Good news at last! The lovely endocrine nurse at the hospital got it sorted and I had my Somatuline Autogel injection this afternoon. Hurrah! They still haven't worked out exactly how my next injection will be funded, but they've got four weeks to do so, and I'm already booked in for the next appointment so I will be turning up expecting it to be very much All Sorted Out by then.
The lanreotide injections do have a bunch of possible side effects, my nurse gave me the list. It is a long list so I just picked a few of my favourites:
- biliary dilatation (don't know what that is but it sounds unpleasant)
- alopecia (because so far my hair just hasn't been falling out enough)
- sinus bradycardia a.k.a. slow heartbeat (YES PLEASE)
- general physical weakness (as compared to my usual muscular state)
I've had these lanreotide injections before, so I know that for me they usually make me nauseous for the first couple of days. Then after that they tend to make me quite prone to bouts of hypoglycaemia so I have to carry around sugary things (usually I'm bad and carry sweets but this time I have invested in some tasty dried fruit). Some people get gallstones and diarrhoea and headaches and all sorts so I guess I am fairly lucky.
I was chatting to my endocrinologist about going back on the injections and he asked if I had any bad side effects so I explained the above and said that the last time I went on the injections I read online that eating an extremely low fat diet for the first few days after having an injection can help reduce side effects, and that since doing so I found I didn't get so nauseated.
I also mentioned how the first time I had them, I was led to expect they would be so awful that it was actually kind of a pleasant surprise just to feel sick for a few days. But obviously they had to tell everyone it might be as bad as the worst case scenario, just in case.
He nodded sagely and said, "Ah yes, the old biliary sludge problem."
I had no idea what he was talking about, although it did occur to me that Biliary Sludge sounds like the name of a character from Dickens.*
Maybe that's just me.
As it goes, it turns out that biliary sludge is the precursor to developing gallstones if you're on this medication, it's like lots of teeny gallstones which build up and slosh around in the pancreas. It's caused by a low turnover of bile in the pancreas (which this medication can cause) and it can be improved by eating a low fat diet. But you're much more at risk if you're overweight or obese, so hopefully I should be fine.
*He would have many jowls, and a faded red velvet coat, and his whiskers would be full of yesterday's dinner.